Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 31, 2017, 5:00 PM EDT for 4 counties in North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 5:00 PM EDT (21:00 UTC)
- Expired
- May 31, 2017, 5:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Duplin County, NC, Jones County, NC, Lenoir County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 77 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
385
WUUS52 KMHX 312100
SVRMHX
NCC061-103-107-133-312145-
/O.NEW.KMHX.SV.W.0019.170531T2100Z-170531T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
500 PM EDT WED MAY 31 2017
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Central Jones County in eastern North Carolina...
Southwestern Lenoir County in eastern North Carolina...
Northwestern Onslow County in eastern North Carolina...
Northeastern Duplin County in eastern North Carolina...
* Until 545 PM EDT
* At 500 PM EDT, a severe thunderstorm was located near Kenansville,
or 11 miles east of Warsaw, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jacksonville, Half Moon, Pumpkin Center, Piney Green, Richlands,
Beulaville, Kenansville, Albert J Ellis Airport, Richlands South,
Pink Hill and Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3488 7798 3514 7798 3512 7727 3474 7726
TIME...MOT...LOC 2100Z 270DEG 36KT 3497 7789
HAIL...1.00IN
WIND...60MPH
$$
111 follow-up statement
201
WWUS52 KMHX 312121
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
521 PM EDT WED MAY 31 2017
NCC061-103-107-133-312145-
/O.CON.KMHX.SV.W.0019.000000T0000Z-170531T2145Z/
Jones NC-Lenoir NC-Onslow NC-Duplin NC-
521 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL JONES...SOUTHWESTERN LENOIR...NORTHWESTERN ONSLOW AND
EAST CENTRAL DUPLIN COUNTIES...
At 521 PM EDT, a severe thunderstorm was located near Beulaville, or
14 miles northwest of Half Moon, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jacksonville, Half Moon, Pumpkin Center, Piney Green, Richlands,
Beulaville, Albert J Ellis Airport, Richlands South, Pink Hill and
Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3485 7780 3509 7775 3507 7727 3474 7726
TIME...MOT...LOC 2121Z 278DEG 36KT 3493 7769
HAIL...1.00IN
WIND...60MPH
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:18 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 31, 3:18 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 318 PM EDT Wed May 31 2017 .SYNOPSIS... A weak front will remain north of the region tonight then drift offshore and dissipate Thursday. Offshore high pressure will dominate this weekend. A stronger cold front will approach from the west early next week and move offshore Tuesday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of 300 PM Wednesday...Storms have fired up in between Raleigh and Greenville, and are slowly marching our way. With high instability, SBCAPES up to 3500 J/KG and MLCAPES of 1500 J/KG), the storms are pulsing up fast. With 0-6 KM Shear of 40 kts they have been able to maintain long enough to get 60 DBZ cores up past the -20C level, making isolated large hail and damaging wind a threat. The shear is a bit weaker toward the coast. With these storms progressing into a slightly less favorable environment expect more pulse storms through evening but our severe weather threat will remain isolated overall. Most of the higher resolution guidance takes this area of storms and moves it east through our area through early tonight. The rain threat should be over by 06Z. Lows tonight remain mild or roughly near 70 by the coast and upper 60s inland. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... As of 300 PM Wednesday...A trof across west central NC now, separating humid conditions over the eastern part of the state (dewpoints near 70) from drier air farther west (dewpoints in the 50s) will move through our area while washing out. Overall it looks like a dry day but a few isolated storms are again possible, right along the sea breeze. Overall though convection should be even more limited than today. With a better chance for more sunshine, highs will be a tad warmer or generally in the middle to upper 80s. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... As of 315 pm Wed...Mainly dry through Friday, then precip chances increase Saturday through early next week. Temps continue above normal through the period. Weak surface front will move off the coast Thursday night with a drier and more stable airmass in its wake, which will be in place across the region on Friday with a light west wind. Both GFS and ECMWF show a shortwave passing through during the day but with a dry airmass in place will keep the forecast dry. On Saturday, afternoon surface trof develops across the coastal plain and in tandem with inland propagating sea breeze, a few diurnal showers/storms possible. Sun-Tue...This period will bring a better chance of organized precip as global model suite indicating a deepening trough across the Great Lakes region. This feature will drive a strong cold front towards the Southeast CONUS. Moisture return will increase out of the SSW and with falling heights from east to west, better shower/tstm chances arrive. Still too far out in time to advertise anything higher than 40-50 percent as ensemble spaghetti plots exhibiting too much spread in height fields. Temps should be just a touch cooler during the day with increased cloud cover and precip coverage, though nights will remain very warm with increasing humidity levels. Highs in the low/mid 80s and lows in the 70s through Tue, then cooling Wed with highs in the mid/upper 70s and lows in the lower 60s coastal plain to mid/upper 60s south coast and Outer Banks. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Short Term /Through Thursday afternoon/... As of 145 PM Wednesday...Sub VFR conditions possible through early tonight in scattered thunderstorms, otherwise VFR expected. The best time for sub VFR conditions would be between 19Z and 0Z at KPGV and KISO, and closer to 21Z to 03Z at KOAJ and KEWN. VFR expected Thursday. Winds southwest 5 to 10 kts tonight becoming northwest 5 to 10 kts on Thursday. Long Term /Thu through Sunday/... As of 315 pm Mon...Mainly VFR through Friday. Better chance for sub-VFR Saturday through Mon with chances for scattered convection increasing each day. Surface winds will be WSW around 5 kt Fri and Sat, and SSW 10-15 kt Sunday. && .MARINE... Short Term /Tonight and Thursday/... As of 3 PM Wednesday...Latest observations show seas still running 3 feet with southwest winds 10 to 20 kts. Seas will generally be around 3 feet through tomorrow. The exception will be late tonight where some 4 footers are possible over the outer waters near Diamond. Southwest winds 10 to 15 kts tonight become west over the waters Thursday and diminish to 10 kts as a weak trof passes through. Long Term /Thursday through Sunday/... As of 315 pm Mon...South to southwest winds forecast through the period. A weak front will pass through Thursday night, with a stronger front approaching from the northwest early next week. Winds will average 5-15 knots through Saturday night, with seas on the coastal waters 2-3 feet. As the pressure gradient increases Sunday into Monday, speeds will increase to mainly 15-20 knots on the coastal waters, with seas building to 3-5 feet north of Oregon Inlet, and 4-6 feet south. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...EH NEAR TERM...EH SHORT TERM...EH LONG TERM...HSA AVIATION...EH/HSA MARINE...EH/HSA
Hazardous weather outlook, May 31, 1:53 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 153 PM EDT Wed May 31 2017 NCZ029-044>047-079>081-090>095-098-104-011800- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Hyde- 153 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Isolated severe thunderstorms are possible through early tonight. Isolated damaging winds and isolated large hail are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-011800- Outer Banks Dare- 153 PM EDT Wed May 31 2017 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Isolated severe thunderstorms are possible through early tonight. Isolated damaging winds and isolated large hail are the main threats. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Heden
In the hours before
Special weather statement, May 31, 2:33 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
233 PM EDT WED MAY 31 2017
NCZ044-079-080-311930-
Greene-Beaufort-Pitt-
233 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENE...CENTRAL PITT
AND NORTHWESTERN BEAUFORT COUNTIES...
At 233 PM EDT, a strong thunderstorm was located 7 miles east of
Fremont, or 14 miles northeast of Goldsboro, moving east at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Greenville, Winterville, Farmville, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium, Grimesland, Simpson and
Walstonburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3557 7782 3566 7769 3570 7719 3548 7718
3546 7783
TIME...MOT...LOC 1833Z 267DEG 54KT 3556 7785
11Special weather statement, May 31, 3:06 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
306 PM EDT WED MAY 31 2017
NCZ044-079-091-093-312000-
Greene-Craven-Lenoir-Pitt-
306 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LENOIR...GREENE...
NORTHWESTERN CRAVEN AND SOUTH CENTRAL PITT COUNTIES...
At 305 PM EDT, a strong thunderstorm was located over Snow Hill, or
10 miles southwest of Farmville, moving southeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kinston, Grifton, Snow Hill, Vanceboro, Kinston Regional Jetport and
Hookerton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3557 7773 3533 7703 3512 7716 3540 7780
3541 7781
TIME...MOT...LOC 1905Z 294DEG 46KT 3546 7770
11Special weather statement, May 31, 4:14 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
414 PM EDT WED MAY 31 2017
NCZ046-047-080-081-312115-
Beaufort-Western Dare-Mainland Hyde-Tyrrell-
414 PM EDT WED MAY 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MAINLAND
DARE...NORTHERN MAINLAND HYDE...EASTERN BEAUFORT AND SOUTHERN TYRRELL
COUNTIES...
At 413 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fairfield to near Ponzer. Movement
was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Scranton, Fairfield, Ponzer, Gum Neck and Killkenny.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3572 7591 3579 7622 3554 7659 3548 7640
3554 7583
TIME...MOT...LOC 2013Z 251DEG 26KT 3558 7622 3555 7649
SGKSpecial weather statement, May 31, 4:45 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 445 PM EDT WED MAY 31 2017 NCZ092>094-312115- Craven-Jones-Pamlico- 445 PM EDT WED MAY 31 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN JONES...CENTRAL CRAVEN AND SOUTHWESTERN PAMLICO COUNTIES... At 445 PM EDT, a strong thunderstorm was located over Coastal Carolina Regional Airport, or over James City, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... New Bern, James City, Trent Woods, Fairfield Harbour, Coastal Carolina Regional Airport, Arapahoe and Bridgeton. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3500 7708 3508 7713 3520 7694 3501 7680 TIME...MOT...LOC 2045Z 245DEG 11KT 3506 7706 SGK
Special weather statement, May 31, 4:57 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 457 PM EDT WED MAY 31 2017 NCZ044-091>093-312200- Craven-Jones-Lenoir-Pitt- 457 PM EDT WED MAY 31 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JONES...EAST CENTRAL LENOIR...NORTHWESTERN CRAVEN AND SOUTH CENTRAL PITT COUNTIES... At 456 PM EDT, a strong thunderstorm was located near Kinston, moving northeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Dover. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3520 7750 3528 7755 3542 7730 3523 7720 TIME...MOT...LOC 2056Z 245DEG 11KT 3526 7749 SGK
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:45 PM EDT | Special Weather Statement | MHX | Duplin | 30 min |
| May 31, 2:33 PM EDT | Special Weather Statement | MHX | Greene, Pitt | 57 min |
| May 31, 3:06 PM EDT | Special Weather Statement | MHX | Greene | 54 min |
| May 31, 4:14 PM EDT | Special Weather Statement | MHX | Hyde | 61 min |
| May 31, 4:15 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Lenoir | 45 min |
| May 31, 4:45 PM EDT | Special Weather Statement | MHX | Craven | 30 min |
| May 31, 4:50 PM EDT | Special Marine Warning | MHX | 25 min | |
| May 31, 4:57 PM EDT | Special Weather Statement | MHX | Lenoir | 63 min |
| May 31, 5:03 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Pamlico | 42 min |
| May 31, 5:06 PM EDT | Special Marine Warning | MHX | 54 min | |
| May 31, 5:09 PM EDT | Special Weather Statement | MHX | Currituck | 36 min |
| May 31, 5:13 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 47 min |
| May 31, 5:40 PM EDT | Special Weather Statement | MHX | Onslow | 50 min |
| May 31, 5:44 PM EDT | Special Weather Statement | MHX | Craven, Pamlico | 61 min |
| May 31, 5:47 PM EDT | Special Marine Warning | MHX | 58 min | |
| May 31, 5:55 PM EDT | Special Weather Statement | MHX | Tyrrell | 65 min |
| May 31, 6:10 PM EDT | Areal Flood Advisory | MHX | Craven, Jones, Pamlico | 2 hr |
| May 31, 6:18 PM EDT | Special Weather Statement | MHX | Carteret | 57 min |
| May 31, 6:31 PM EDT | Special Weather Statement | MHX | Onslow | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.